So i had been using vicodin of all different doses randomly for about 2 years. I know the max daily dose was 4,000mg of acetaminophen and i made sure i never went past that. However, i would take sometimes up to 2,500 mg at one time. I've read about liver damage due to acetaminophen and a lot of the symptoms like jaundice "yellowing of the eyes and skin" ive never had. I don't think i have any symptoms of liver damage when i look into it. I'm sort of afraid to go to the dr and have blood work done to see if i actually have liver damage. I think i'm scared of the results. I just want some feedback from you guys to see what you think about it. i havn't been using vicodin or any products with acetaminophen for several months now. i guess my question is, if i had any liver damage do you think i would see symptoms by now?
this is pretty near impossible to answer because everyone's body is different and reacts differently to the abuse we inflict upon it. Also the liver is a very strange organ and very unpredictable how it will react. Some people abuse their liver unmercifully for years and end up being just fine with little to no damage, while others barely go over the line and end up in liver failure. You just never know! The thing i can tell you as basic guidelines is this: The higher SINGLE dose of aceto you do at one time is far more harmful than if you stretched it out over many hours duration. Also if you add alcohol into the mix that greatly amplifies damage because alcohol destroys the enzymes needed to metabolize the aceto, therefore allowing more damage to occur. Even with these generalizations, its impossible to know if you have liver compromise going on without a blood test to see your liver function. And dont assume youre safe just because you arent turning yellow yet. You dont want to wait until youre yellow to say "oh, ok, Ive had enough now!"
I see that you have actually quit the pills now? that is great! Make sure you stay off them now! THe good news is, the liver can regenerate damaged cells and repair itself fairly well (up until it reaches a certain degree of damage and sometimes then your goose is cooked by then) but the fact you've been off the pills a while now and having no problems is a good sign. However you may still want to get a liver function test to be sure and put your mind at ease. Keep us posted, and congrats to you on getting clean! Make sure you have some aftercare so you dont have a relapse.
One good thing about the liver is that is has the ability to repair its self. So the longer you stay off the pills the healthier your liver will get. I wouldn't worry too much about that as long as you have stopped using. There is some drug stores that do screenings for liver function in their pharmacy department for around $30. If I were you I'd go if nothing else for peace on mind. Congrats on those several months of not taking anything :)
well i have never used alcohol while using vicodin because i was aware that apap and alcohol was a bad combo. But even if i wasn't turning yellow and still had some sort of liver damage, is there anything a dr can do for my liver anyways besides put me on a liver transplant list?
I took 6500mg acet & 200mg Hydrocodone daily for about 5 years. Recent labs are ok I was way more worried about shutting down my liver from all the acet rather than OD"ing on the opiates! I would ask your doctor if there is any kind of "cleanse" you can do. Oh and by the way, unless you are a celebrity (David Crosby, Larry Hagman) us junkies don't get tranplanted organs very often. Stay off the pills. I hear dialysis is horrible!
Tamethepain....dialysis is for KIDNEYS...not the liver. Also, brief abuse of pain meds does not label you a 'junkie' in the transplant world.
sjbx2006x....don't freak yourself out. You are 99.9% likely to be just fine. Stop sweating the small stuff, go get a liver enzyme test and be done with it. Your liver has an amazing ability to repair itself. Also, worst case scenario....(and it doesn't apply to you because you are going to be fine) IF you needed a transplant, you would be on the list. You are in your 20's and presumably in good shape? You'd get a liver.
Anyway...don't be unproductive worrying about stuff. If you have concerns, go to the doctor.
congrats on quiting the pills!! It's great to see someone get out while they are ahead!
Stay strong and let us know how you are doing.
(seriously, don't freak out....it's gonna be fine-take a deep breath)
yeah wowy diaylsis has nothing to do with your liver .I strongely suggest you get a liver panel does fear of it is not going to help you or your doctor do anything there might need able to be done to help repair some of the damage and in some cases you can repair it.I have high liver counts and I am gald i know .Who knows how long i would have gone around being sick if i did not have it checked out in my case the problem can be corrected with time staying away from apap and sugery but that had nothing to do with the amount of apap i took. i just have to becarful dot to take it now ...plz get your info from a doctor .
If you are that worried about your liver than go in and have a liver panel done. You are doing really great by being off the pills. Focus on the positive things now since you are clean. Our liver is very forgiving and i am pretty sure you are okay. Keep moving forward....sara
This can be a problem for vicodin users because they have a lot of tylenol and aren't that strong on the narcotic side and people tend to take a lot of them. Most times people can get through it with little or no damage if they don't drink much. I have seem vic users have a near death experience because of a renal shutdown from tylenol. It depends on the person but tylenol is a liver killer.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.